Neuroleptic malignant syndrome (NMS) is a reaction to some specific types of medications. It’s characterized by symptoms like very high fever, rigid muscles, and rapid heartbeat.
Although rare, NMS is potentially life-threatening and requires prompt medical treatment. Read on to learn more about NMS, what causes it, and how it can be treated.
NMS is a severe adverse reaction to specific drugs. It often occurs when starting a drug for the first time or increasing the dose of a current drug.
The drugs most often associated with NMS are antipsychotics (neuroleptic drugs). These drugs are used to treat mental health disorders such as schizophrenia and bipolar disorder.
NMS happens due to blockage of dopamine receptors. Dopamine is a chemical messenger that helps convey messages between cells. It’s believed that drugs associated with NMS block dopamine receptors in the brain, leading to NMS symptoms.
Although severe, NMS is rare. It’s estimated to occur in only
NMS can also be caused by the rapid withdrawal of dopaminergic drugs. These drugs are often used to treat Parkinson’s disease. They increase dopamine-related activity in the brain and in rare cases abrupt withdrawal can cause NMS.
The symptoms of NMS can develop within hours or days following exposure to a drug. NMS can present with a diverse array of symptoms.
They can include:
- very high fever
- rigid muscles
- changes in mental state, such as agitation, drowsiness, or confusion
- excessive sweating
- rapid heartbeat
- trouble swallowing
- blood pressure abnormalities
- rapid breathing
There are many different drugs that can cause NMS. Below, we’ll further explore specific drugs that can cause the condition.
Most of the drugs that cause NMS are antipsychotic drugs. There are two different types of antipsychotics:
- first-generation (typical)
- second-generation (atypical)
Both types can cause NMS.
NMS can also develop when dopaminergic drugs are suddenly withdrawn. Examples of these types of drugs include:
- Dopamine agonists
There are also medications that aren’t in either of the above categories that can cause NMS to occur when taken.
They can include:
- antidepressants like phenelzine, amoxapine, and dosulepin
- drugs that help with vomiting (antiemetics) such as metoclopramide and domperidone
- tetrabenazine, a drug used to treat movement disorders
- reserpine, a drug used to treat high blood pressure
NMS is a medical emergency and prompt intervention is needed. If NMS is caused by a reaction to a drug, that drug is discontinued. If it’s due to withdrawal from a drug, restarting the drug can help to reduce symptoms.
Aggressive supportive care is used to manage the symptoms of NMS. This can include things like:
- cooling the body using ice packs or cooling blankets
- replacing lost fluids and electrolytes
- using mechanical ventilation
- giving medications to address other symptoms like irregular heartbeat and agitation
In NMS cases caused by a reaction to a drug, bromocriptine and dantrolene may be given.
Bromocriptine is a dopamine agonist that can work to reverse blockage of the dopamine receptors. Dantrolene is a muscle relaxant that can help with the muscle rigidity associated with NMS.
NMS is potentially life-threatening, but with prompt recognition and treatment, many people will recover. It can take
Many people who’ve had NMS can be restarted on antipsychotic medications, although sometimes recurrences can happen. A waiting period of at least 2 weeks is required before restarting these medications.
When restarted on antipsychotic medication, less potent medications are typically used. Initially, a low dose is given and then slowly increased over time.
Serotonin syndrome (SS) is a condition that’s similar to NMS. It occurs when too much serotonin accumulates in the body.
Like dopamine, serotonin is a chemical messenger that facilitates communication between cells.
Like NMS, SS often occurs when beginning a new drug or increasing the dosage of a current drug.
Many drugs can cause the condition, but it’s most often associated with antidepressants, particularly selective serotonin reuptake inhibitors (SSRIs).
SS can be differentiated from NMS in the following ways:
Malignant hyperthermia is another condition that’s similar to NMS. It’s an inherited condition, meaning that it’s present from birth.
People with malignant hyperthermia can have a severe reaction to certain drugs that are used during surgery. These can include inhaled anesthetics and specific types of muscle relaxants.
The symptoms of malignant hyperthermia are very much like those of NMS. They can appear quickly, typically after a person has already been placed under general anesthesia.
A recent history of receiving the medications that cause malignant hyperthermia symptoms is often enough to rule out NMS.
NMS is a rare, but potentially life-threatening condition.
It’s a severe reaction to taking or withdrawing from certain drugs. The condition is most commonly associated with antipsychotic drugs, although other drugs can also cause it to occur.
The most common symptoms of NMS include very high fever, rigid muscles, and changes in mental state. Other symptoms like excessive sweating, rapid heartbeat, and tremors may also be present.
Because it’s so serious, NMS requires quick recognition and treatment. With immediate diagnosis and treatment, many people with NMS recover.
Some will also be able to be restarted on their medications in the weeks after recovery.